This site is intended for health professionals only


What are the macular patches on this lady’s arms?



 

The patient

A 64-year-old lady attended with the opening gambit: ‘They’re back again, doc.’ Without further ado, she rolled up her sleeves and revealed these two skin lesions.

She had first presented with this problem about six months ago, as a ‘by the way’, while we were discussing her diabetes. We had adopted a wait-and-see approach at the time. After all, she had plenty of other ailments – diabetes, hypertension and arthritis – to deal with. She took metformin, amlodipine, simvastatin and a paracetamol-codeine combination, and had no previous dermatological history.

Now she explained that the lesions had recurred over the past few days – and that she’d had a few previous episodes, too. They weren’t itchy, though she described them as ‘burning’. Otherwise she was well, and a scan of her notes confirmed that she hadn’t been started on any new medication lately.

First instinct

The holy trinity of eczema, psoriasis or fungal infection sprang to mind – with the symmetry favouring the first two – though the presentation was far from typical. Diabetes patients suffer a number of skin complications, of course, which widened the possibilities considerably. Examination of these shiny, slightly scaly lesions did little to narrow these possibilities.

Differential diagnosis

• Eczema

• Psoriasis

• Tinea corporis

• Bowen’s disease

• Diabetic skin complication

• Medication side-effect

Eczema is common and the lesions certainly had an eczematous look. She was the right age for discoid eczema but the lack of any significant itch was puzzling.

A contact eczema was another possibility – given the striking distribution – but the history didn’t reveal any clear cause for this.

We usually associate psoriasis with younger age groups, but there is a second peak of incidence in the 50s. In favour of this was the symmetry of her skin problem – but its distribution was atypical.

A fungal infection was possible, but such lesions are usually asymmetrical and the characteristic ‘active edge’ was lacking.

In any older patient with a lesion on sun-exposed areas, malignancy should always be on our list of possibilities. But these patches were larger than usual for Bowen’s, and their bilaterality and recurring nature pretty much ruled out this diagnosis.

As for diabetic complications, necrobiosis lipoidica and granuloma annulare crossed my mind, but didn’t quite fit, because of distribution and appearance.

I thought no more about drug side-effects as there had been no change to her regime.

The hidden clue

My pondering gave her time to expand – to the extent that she gave me a fresh clue. ‘It couldn’t be anything to do with ibuprofen, could it, doctor? I sometimes take that from the chemist when my arthritis is bad.’

Getting on the right track

I had forgotten to ask about OTC medication – and further inquiry did reveal a possible link between her taking ibuprofen and these lesions. Which meant this could well be a fixed-drug eruption. Avoiding ibuprofen led to a resolution – and no further recurrence – of the problem.

Dr Keith Hopcroft is a GP in Laindon, Essex

Macular patches on the arms